Missouri, 2013Winter Weather in Missouri, March 21 to 22, 2013
March 21 to 22, 2013 · NWS MEG · 2 events in 2 counties and zones
A strong surface low pressure system moved northeast out of the Texas/Oklahoma Panhandle Region into the Mid-South during the evening of March 21st, 2013. Snow fell across the Missouri Bootheel as a result.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong surface low pressure system moved northeast out of the Texas/Oklahoma Panhandle Region into the Mid-South during the evening of March 21st, 2013. Snow fell across the Missouri Bootheel as a result. Snow accumulations ranged from one to two inches across the area. The snow tapered of during the morning hours of March 22nd, 2013. The snow created hazardous travel conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 21, 2:44 PM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Mar 21, 2:44 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT THU MAR 21 2013
.DISCUSSION...
CURRENTLY ACROSS THE MIDSOUTH REGION...SKIES WERE GENERALLY
OVERCAST AND TEMPERATURES WERE HOVERING AROUND THE MID TO UPPER
40S. WINDS WERE OUT OF THE NORTH TO NORTHEAST AT AROUND 8-10MPH.
TONIGHT AND TOMORROW...THE MAIN WEATHER HEADLINE FOR THIS PERIOD
WILL BE THE EVENTUAL ONSET OF WINTER WEATHER ACROSS MOST OF THE
MIDSOUTH REGION. A DEEPENING SURFACE LOW LOCATED OF THE TEXAS/OKLAHOMA
PANHANDLE CONTINUES TO PROMOTE STRONG LOW LEVEL WARM AIR ADVECTION
DOWNSTREAM. ISENTROPIC ASCENT WILL ENHANCE PRECIPITATION COVERAGE
ACROSS THE REGION THIS EVENING. MODEL GUIDANCE SUGGESTS THAT
THERMAL PROFILES WILL BE SUPPORTIVE OF MEASUREABLE SNOWFALL ACROSS
PORTIONS OF NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST
TENNESSEE. PRECIPITATION WILL BEGIN AS ALL SNOW ACROSS THIS ENTIRE
REGION BEFORE EVENTUALLY CHANGING OVER TO A MIX...AND FINALLY ALL
RAIN. THE BEST REGION FOR SNOW ACCUMULATION WILL BE OVER EXTREME
NORTHEAST ARKANSAS WHERE MODEL QPF IS MAXIMIZED...AND THERMAL
PROFILES REMAIN BELOW 0 DEGREES CELSIUS THE LONGEST.
ELSEWHERE...THICKNESS VALUES LOOK TO BE BORDERLINE THUS SUGGESTING
A SHORTER PERIOD OF PREDOMINATE SNOWFALL. IN THESE AREAS...SUCH AS
JONESBORO AND METRO MEMPHIS...LOOK FOR PRECIP TO BEGIN AS ALL SNOW
BY AROUND MIDNIGHT AND THEN COMPLETELY MORPH INTO RAINFALL BY
APPROXIMATELY 4AM. SURFACE TEMPERATURES ACROSS THE REGION WILL
REMAIN ABOVE FREEZING THROUGH THIS PERIOD...THEREFORE ELIMINATING
ANY THREATS FOR FREEZING RAIN. DURING THE DAY ON FRIDAY...RAIN
WILL CONTINUE TO FALL ACROSS THE AREA AS WARM MOIST AIR CONTINUES
TO ADVECT NORTHWARD ALOFT AS THE AFOREMENTIONED SURFACE LOW
PASSES TO THE SOUTH.
SATURDAY THROUGH MONDAY...MEANWHILE A DEEPENING UPPER LEVEL TROUGH
WILL EJECT OUT OF THE ROCKIES AND SURGE EASTWARD. AS THIS TROUGH
DEEPENS...ANOTHER SURFACE LOW LOOKS TO DEVELOP ACROSS CENTRAL
TEXAS. AHEAD OF THIS FEATURE ON SATURDAY...CHANCE POPS WILL REMAIN
IN THE FORECAST AS WINDS BEING TO SHIFT TO A MORE SOUTHERLY
COMPONENT AND A WARM FRONT BEGINS TO SURGE NORTHWARD. TEMPERATURES
WILL INCREASE INTO THE MID TO UPPER 50S ACROSS THE MIDSOUTH REGION
ON SATURDAY. AREAS FURTHEST SOUTH WILL SEE DAYTIME HIGHS TOPPING
60 DEGREES. AS THE UPPER LEVEL WAVE AND ITS ASSOCIATED SURFACE
CYCLONE APPROACH...SUBSTANTIAL LIFT WILL PROMOTE INCREASED CHANCES
FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS. DUE TO THE PROXIMITY
OF THE SURFACE LOW...MOST OF THE SURGING SFC MOISTURE WILL STAY
JUST TO THE SOUTH. HOWEVER...SOME ELEVATED THUNDERSTORMS COULD BE
POSSIBLE ON SATURDAY EVENING AND INTO SUNDAY MORNING AS UPPER
LEVEL SUPPORT MAXIMIZES. THE MAIN THREAT DURING THIS PERIOD WILL
BE PERIODS OF HEAVY RAINFALL AND SOME POTENTIAL SMALL STREAM AND
RIVER FLOODING. TOTAL RAINFALL ACCUMULATION THROUGH SUNDAY IS
AROUND 2.5 INCHES IN SOME PORTIONS OF NORTH MISSISSIPPI...AND
AROUND 2 INCHES OR LESS FURTHER NORTH. EXPECTING SHOWERS TO LINGER
IN THE AREA FOR THE MAJORITY OF SUNDAY MORNING AND EVEN INTO THE
AFTERNOON BEFORE SKIES EVENTUALLY CLEAR. HIGH PRESSURE WILL BUILD
IN BEHIND THE PASSING SYSTEM ON MONDAY.
TUESDAY THROUGH THURSDAY...HIGH PRESSURE WILL DOMINATE THE WEATHER
ACROSS THIS PERIOD. TEMPERATURES WILL REMAIN COOLER ON TUESDAY AND
WEDNESDAY AS THE RIDGE REMAINS TO THE WEST KEEPING NORTHWEST FLOW
IN PLACE AT THE SURFACE. THIS RIDGE WILL MIGRATE EASTWARD ON
THURSDAY ALLOWING FOR THE RETURN OF SOUTHERLY WINDS AND WARMER
TEMPERATURES.
CDG
&&
.AVIATION...
18Z TAFS
VERY DRY AIRMASS BELOW FL100 WILL BEGIN TO SATURATE THIS EVENING...
WITH THE ONSET OF PRECIP ALOFT. THERMAL PROFILES SUGGEST A MIX OF
RAIN AND SNOW OVERNIGHT... MOSTLY RAIN AT MEM. ALSO CANNOT RULE
OUT SOME BRIEF SLEET BEFORE THE CHANGEOVER TO ALL RAIN.
OVERALL...FOLLOWED THE MORE OPTIMISTIC BLEND OF LAMP GUIDANCE AND
NAM LOW LEVEL MOISTURE PROGS WITH RESPECT TO CIGS OVERNIGHT...WITH
VFR PREVAILING AT LEAST FOR THE LATE EVENING INBOUND CARGO PUSH.
PWB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 36 47 42 56 / 80 70 60 60
MKL 33 46 38 55 / 80 70 50 50
JBR 32 41 39 52 / 90 70 40 40
TUP 37 48 45 60 / 70 90 70 70
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 AM CDT FRIDAY
FOR CLAY-GREENE-LAWRENCE-RANDOLPH.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
FRIDAY FOR CRAIGHEAD-CRITTENDEN-CROSS-MISSISSIPPI-POINSETT.
MO...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
FRIDAY FOR DUNKLIN-PEMISCOT.
MS...NONE.
TN...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
FRIDAY FOR CHESTER-CROCKETT-DYER-FAYETTE-HARDEMAN-HAYWOOD-
LAKE-LAUDERDALE-MADISON-MCNAIRY-SHELBY-TIPTON.
&&Hazardous weather outlook, Mar 21, 2:01 PM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
301 PM CDT THU MAR 21 2013
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221000-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
301 PM CDT THU MAR 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
A WINTER STORM WARNING REMAINS IN EFFECT FOR PORTIONS OF NORTHEAST
ARKANSAS. A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR OTHER PORTIONS
OF ARKANSAS...MISSOURI AND TENNESSEE. SIGNIFICANT SNOWFALL
ACCUMULATIONS OF AROUND 4 INCHES WILL OCCUR IN THE WARNING AREA.
ADVISORY AREAS WILL HAVE ACCUMULATIONS LESS THAN 2 INCHES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
CDG
Winter Weather, Dunklin
- When
- March 21, 5:00 PM CST to March 22, 3:00 AM CST
- Where
- Dunklin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Snow accumulations ranged from one to two inches across the county.
Winter Weather, Pemiscot
- When
- March 21, 5:00 PM CST to March 22, 3:00 AM CST
- Where
- Pemiscot forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.211, -89.785 (the zone’s center; the record gives no point)
An inch of snow fell across the county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Arkansas, March 21 to 22, 201319 events
- Winter Weather in Virginia, March 21, 2013$20,000 · 2 events
- High Surf in Hawaii, March 21 to 22, 201313 events
- Heavy Snow and Winter Weather in Arkansas, March 21 to 22, 20138 events
- High Wind in Texas, March 21 to 23, 201363 kt wind · 7 events
- Heavy Snow and Winter Weather in Massachusetts, March 21 to 22, 20137 events
- Winter Storm in Missouri, March 21 to 22, 20137 events
- Winter Weather in New Jersey, March 21, 20136 events
- Winter Weather in Wyoming, March 21, 20136 events
- Winter Storm and Winter Weather in Missouri, March 21 to 22, 20134 events
- Winter Weather in Delaware, March 21, 20132 events
- Damaging Winds in Colorado, March 21, 201360 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438141, 438142.